8 Over-The-Counter Meds That Are Dangerous to Take Together

Girl taking cough syrup in bed

Be careful of what medications you’re taking together. | iStock.com

Whether you’re coming down with a cold, suffering from a headache that’s threatening your productivity at work, or feeling some muscle soreness from your last intense session at the gym, there’s an over-the-counter medicine for just about any ache, pain, and minor illness imaginable. The beauty of buying these medicines is that you can get a quick fix to your illness for a relatively cheap price, and you don’t need any physicians to give you a script for approval.

There is one issue with the drug store aisle at your grocery store, though — most of us don’t realize just how strong these over-the-counter medicines can be, and thus we think it’s OK to combine two, three, or four different pills to treat different ailments. While most of us read the back of the box for the correct dosage, we don’t often stop to think our OTC cocktail may be hazardous to our health.

You may think it’s just combinations of cold medicines or pain killers you need to worry about, but if you haven’t taken a look at all the ailments you can treat using OTC meds, then it’s important to be aware. Some of these meds are dangerous to take together because they can cause excessive drowsiness or even an excess of serotonin in the body. When you’re feeling ill, make sure to avoid these four OTC med combinations that can potentially harm you. 

1. Tylenol and DayQuil

extra strength tylenol

Tylenol and DayQuil are a dangerous mix. | Scott Olson/Getty Images

When the first signs of a cold or flu hit you hard, it makes sense to gravitate toward DayQuil for your sickness symptoms while adding in a pill or two of Tylenol to treat any achiness. You may think this over-the-counter combo won’t do much damage, especially because they both contain the same active ingredient, acetaminophen, for treatment of your illness. If you’ve ever taken this combo together, then it’s time to stop, as this can result in serious damage to your liver.

According to Safe Medication, the American Association for the Study of Liver Diseases found that the leading cause of acute liver failure in the U.S. was from overdosing on acetaminophen. You may be taking just one dose of each OTC med, but if you’ll be ingesting more than the recommended dosage of acetaminophen when those meds are combined, then you could be setting yourself up for permanent liver damage. Always read your labels — many pain medications and cold and flu symptom relievers contain acetaminophen, so it’s of the utmost importance to know how much you’re taking. And, always remember that children who are under the age of 12 require much lower doses.

2. Aspirin and Aleve

Aspirin bottle with tablets

Aspirin and Aleve should never be taken together. | iStock.com

Both aspirin and Aleve are similar — they’re nonsteroidal anti-inflammatory drugs that treat minor aches, pains, and swelling, so you may be wondering why you would ever take these two together in the first place. For those who are at risk of heart disease and blood clots, a doctor may recommend aspirin therapy, which is taking a low dosage of aspirin every day to prevent the formation of blood clots and heart attacks, says Mayo Clinic. If you’re used to taking aspirin every morning (even in low doses), then if you’re experiencing muscular aches, tooth pain, or menstrual cramps, you might unknowingly reach for an Aleve later on in the day.

News-Medical explains those who combine naproxen, the active ingredient found in Aleve, and aspirin, are at an increased risk of experiencing complications associated with their gastrointestinal tract. You may be at an increased risk for ulcers, perforations, and gastrointestinal bleeding when you take these two together. Users of naproxen products and aspirin were two times more likely to develop digestion and stomach issues than those who just took naproxen alone. Always read your labels, especially if aspirin is something that you’re taking daily, to avoid any health risks.

3. Benadryl and Unisom OTC

Benadryl and Unisom can make you excessively sleepy if taken together

Benadryl and Unisom can make you excessively sleepy if taken together. | iStock.com

For those with seasonal allergies, Benadryl can be a real lifesaver. Benadryl is an antihistamine, so it blocks the effects of histamine, a naturally occurring chemical in the body that’s released when you come into contact with injury or allergies. This is why Benadryl is so effective at combatting sneezing, runny nose, headache, eye irritation, and other common allergy symptoms. For those who have insomnia and need a sleep aid, Unisom OTC is there to help them get a good night’s rest. And unfortunately for some people, insomnia and allergies occur at the same time, which is why it’s particularly important to note that taking any antihistamine and sleep aid together can spell trouble for your health.

Consumerist warns users of both of these medications may not realize they share the same active ingredient — diphenhydramine. This ingredient makes you drowsy no matter if you take it from Benadryl or Unisom, so when you take the two medications together, you’re likely to feel excessively drowsy and sleep for much longer than you anticipated. It’s best to take one of these drugs over the other, and never mix the two.

4. SAMe and Mucinex DM

shopping for medicine

SAMe and Mucinex DM may give you too much serotonin when combined. | Sean Gallup/Getty Images

If you’re looking for a mood-booster but don’t want to go on prescription antidepressants, then you may look toward SAMe, a dietary supplement that boosts serotonin levels in the brain. WebMD explains SAMe is a molecule that’s formed in your body naturally, but it’s also made in laboratories and distributed as a supplement that you can purchase without prescription. Some women even find that SAMe helps them with their PMS symptoms. If you take Mucinex DM as your cough medicine of choice and also take serotonin boosters like SAMe, then you could be doing your body a severe disservice.

Mood-boosters like SAMe and certain over-the-counter cold and flu meds like Mucinex DM boost serotonin levels, but when taken together, they may boost serotonin levels to an unhealthy degree. Mayo Clinic explains excessive amounts of serotonin can cause serotonin syndrome, which can result in mild to severe symptoms. Mild symptoms include diarrhea and shivering, and more severe symptoms include fever, or even seizures. These more severe symptoms can be fatal if not treated.

More Articles About:   , ,  

More from The Cheat Sheet